Heavy Rain, Lea
- When
- August 28, 8:00 PM MST to 8:56 PM MST
- Where
- Lea County, 1.83 mi NNW of Hobbs
- Reported by
- Trained Spotter
- Coordinates
- 32.726, -103.137
Heavy rain fell in Hobbs and 4.19 inches was recorded.
An upper low over Arizona with southwest winds brought in moisture across West Texas and southeast New Mexico. An upper level jet associated with the upper low helped to provide lift in the atmosphere.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
An upper low over Arizona with southwest winds brought in moisture across West Texas and southeast New Mexico. An upper level jet associated with the upper low helped to provide lift in the atmosphere. A surface trough was over southeast New Mexico, and there were boundaries across the area from thunderstorms the previous evening and night. The trough and boundaries provided a focus for showers and thunderstorms. These conditions resulted in heavy rain and flash flooding that continued into the overnight hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 28, 3:25 PM MST, 4 hours 35 minutes earlier.
Area Forecast Discussion National Weather Service Midland/Odessa TX 525 PM CDT SUN AUG 28 2016 .DISCUSSION... See 00Z Aviation Discussion below. && .AVIATION... Area radars show widespread convection across West Texas and Southeast New Mexico this afternoon, firing off multiple boundaries, including one approaching KMAF from the south. Models suggest this could carry one well into the overnight hours, and we'll update termianls as needed. Otherwise, forecast soundings suggest widespread stratus developing overnight, w/LIFR cigs possible KMAF/KCNM/KHOB near 12Z or so. MVFR conditions should prevail further S and W. Cigs look slow to scatter out Monday afternoon, if at all. && .PREV DISCUSSION... /issued 137 PM CDT SUN AUG 28 2016/ DISCUSSION... Started the day stuck between an upper low over the 4 corners region and one on the TX coast with the sub tropical ridge extending in from VA. The 4 corners low will get pulled NE while the gulf low meanders down the coast before weakening. By mid week the upper ridge will become more established over the Central Plains with the next upper trough swinging over the NW late in the week. A surface ridge will build south Monday pushing a weak boundary through the area with the wind becoming east to northeast. As far as temps not expecting much change in overnight readings. With plentiful clouds and rain/outflows will keep temps below normal through midweek. Currently in a wet pattern... still looking good for heavy rain potential in SE NM but timing may be a little later... not just tonight but may carry well into Monday. May start first in Lea Co with precip moving down into/developing over Eddy later. The Excessive Rainfall Outlook for tonight does have a slight risk over SE NM down to Alpine. Have considered a Flash Flood Watch for tonight and possibly tomorrow mainly for SE NM but after coordinating with ABQ and LUB have decided to wait for the time being. This afternoon have storms firing over the Davis Mtns... Marfa Plateau... and along the Eastern Permian Basin. Rain chances continue in the forecast through Friday. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 70 87 69 86 / 30 40 40 40 Carlsbad 68 80 67 80 / 60 60 60 60 Dryden 72 89 72 88 / 30 40 40 40 Fort Stockton 67 83 66 83 / 40 50 50 40 Guadalupe Pass 62 72 61 72 / 50 60 60 60 Hobbs 64 80 64 80 / 60 60 60 50 Marfa 60 77 61 76 / 50 60 50 50 Midland Intl Airport 69 84 68 85 / 40 50 50 40 Odessa 70 85 67 85 / 40 50 50 40 Wink 70 86 69 85 / 50 50 50 50 && .MAF Watches/Warnings/Advisories... NM...None. TX...None. && 44/84/44
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 155 PM CDT SUN AUG 28 2016 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-291900- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 155 PM CDT SUN AUG 28 2016 /1255 PM MDT SUN AUG 28 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS CAPABLE OF HEAVY RAINFALL, LOCALIZED FLASH FLOODING AND FREQUENT LIGHTNING STRIKES WILL BE POSSIBLE THROUGH TONIGHT. ELEVATED FLOWS, IF NOT FLOODING WILL BE POSSIBLE ON THE RIO GRANDE RIVER, OR THE PECOS RIVER IN NEW MEXICO. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE WILL BE A CHANCE OF THUNDERSTORMS ACROSS MUCH OF THE AREA THROUGH WEDNESDAY. HEAVY RAINFALL AND LOCALIZED FLASH FLOODING WILL CONTINUE TO BE THE MAIN CONCERN WITH THESE STORMS, ALONG WITH FLOODING ALONG THE RIO GRANDE, IF NOT THE PECOS RIVER IN SOUTHEAST NEW MEXICO. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
The Midland/Odessa radar (KMAF), 124 km away, was scanning. The volume nearest the first event began at 03:01 UTC.
4 flash flood, 1 heavy rain. Local standard time, as filed.
Heavy rain fell in Hobbs and 4.19 inches was recorded.
Heavy rain fell across Lea County and produced flash flooding. Highway 8 between Hobbs and Eunice has been closed due to high water. The cost of damage is a very rough estimate.
Heavy rain fell across Lea County and produced flash flooding in Hobbs. Joe Harvey Boulevard on the north side of Hobbs was flooded with six to twelve inches of water over the road. The cost of damage is a very rough estimate.
Heavy rain fell across Lea County and produced flash flooding in Hobbs. There was knee deep water over the road at the intersection of Copper and Grimes in Hobbs. The cost of damage is a very rough estimate.
Heavy rain fell across Lea County and produced flash flooding in Jal. The intersection of Montana and Third Street in Jal had been closed due to high water. The cost of damage is a very rough estimate.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2016Every state in 2016This day in weather historyWarnings in New Mexico, August 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 654874, 654872, 654873, 654881, 654882.